https://www.ajmc.com/conferences/nccn-2018/oncologists-must-weigh-risks-benefits-of-immune-checkpoint-inhibitors
Oncologists Must Weigh Risks, Benefits of Immune Checkpoint Inhibitors

Kelly Davio

On the final day of the National Comprehensive Cancer Network (NCCN) 23rd Annual Conference in Orlando, Florida, John A. Thompson, MD, of the Fred Hutchinson Cancer Research Center and the Seattle Cancer Care Alliance, presented an overview of immunotherapy-related toxicities and their management.

The use of immune checkpoint inhibitors has revolutionized the treatment of melanoma and other cancers, said Thompson, but “With this good news has come some not so good news”: immune-related adverse events (irAEs) can cause serious harm to patients receiving these drugs. In response to a growing need to standardize an approach to irAEs, NCCN has collaborated with the America Society of Clinical Oncology on new guidelines for managing these toxicities.

High Risk of Toxicity
Thompson pointed to the CheckMate study,1 which assessed nivolumab, ipilimumab, and nivolumab plus ipilimumab. The combination of the 2 drugs was more efficacious than using either drug alone, he said, but 59% of patients who received the combination experienced toxicities, compared with 21% of patients receiving only nivolumab and 28% of patients receiving only ipilimumab.

“In the clinic, if we start a patient on this regimen, there’s a 50/50 chance that the patient swill encounter serious toxicity … some of the toxicities may occur very early, and there maybe toxicities that occur way, way later, even after the completion of the study," he said.

When a toxicity emerges, said Thompson, “one of the first things to do is stop the therapy” to allow the toxicity to resolve. While patients may be reluctant to temporarily discontinue their anticancer regimen, Thompson said that available data demonstrate no statistical difference in overall survival if when therapy is discontinued to address a toxicity, and “we’re not jeopardizing anticancer effect” by doing so.

Skin Toxicities
Thompson said that among the first toxicities to appear in patients are those that are skin-related. Maculopapular rash, vitiligo, and pruritus have all been observed. According to Thompson, while vitiligo may be distressing to a patient, its presence “sometimes confers a better outcome.”

In cases of mild maculopapular rash, therapy can be continued with the addition of topical steroids, but moderate rash may warrant holding immunotherapy while the toxicity resolves. In cases of severe rash, therapy must be withheld. In bullous dermatitis, immunotherapy should be held even in mild cases.

Gastrointestinal Toxicities
One of the next toxicities to emerge is gastrointestinal, manifesting as diarrhea or colitis. In even mild cases, clinicians should consider holding immunotherapy and administering steroids until the toxicity resolves; patients have been observed to have durable, complete remission of cancer even after aggressive steroid treatment for colitis has been administered. If colitis cannot be controlled on steroids, infliximab may be warranted, and usually only a single dose is needed.

Liver Toxicities
Immune-related hepatitis has been observed in some patients receiving checkpoint inhibitors. NCCN does not recommend the use of infliximab for refractory hepatitis because of concerns about increased toxicity in this indication, but mycophenolate may be used as a second-line agent in life-threatening cases.

Pancreatic Toxicities
Asymptomatic elevation of amylase and lipase may occur. Elevated levels of these enzymes may not require holding immunotherapy, but persistent high elevation would warrant looking at other potential causes of the toxicity. In cases of pancreatitis, high dose steroids should be used and immunotherapy withheld until the toxicity resolves.

Endocrine Toxicities
“One of the fortunately more rate but very disturbing toxicities is the development of type 1 diabetes,” said Thompson. “It’s hard to see this coming.” Patients may present with acute diabetic ketoacidosis, and “For the most part, this is not reversible.” Oncologists must work closely with a diabetes team to control this toxicity so that treatment can continue.

Thyroid Toxicities
Primary adrenal insufficiency is one potential irAE affecting the thyroid. “This can come on fairly insidiously, with a feeling of lassitude [or] fatigue.” Periodically monitoring cortisol levels can be useful, and adrenal hormone replacement should be given before thyroid hormone replacement to prevent adrenal crisis.

Lung Toxicities
Pneumonitis can be very serious, and prednisone may be useful, though steroids may have to be used for a long period of time to bring lung inflammation under control. However, “as far as we can tell, we are not abrogating the antitumor effect” by using a long course of steroids

Ocular Toxicities
Eye pain and proptosis warrant special concern, as retinal detachment and vision loss may result from swelling in the eye. Steroids may be indicated, and infliximab may be added if steroids are ineffective. The oncologist should “Tread very cautiously” in cases of ocular toxicity, said Thompson, and ensure that the patient sees an eye specialist early.

Nervous System Toxicities
Myasthenia gravis—which manifests as gait difficulty, dysphagia, ptosis, diplopia, dysphagia, and respiratory failure—is an irAE of special concern, and Thompson urged oncologists to be alert to these symptoms and involve neurologists and an intensive care unit if myasthenia gravis is suspected. Peripheral neuropathy, encephalitis, meningitis, and transverse myelitis have also been observed in patients receiving checkpoint inhibitors.

Cardiac Toxicity
“Cardiac toxicity is rare,” said Thompson, “but when it happens, it may be disastrous.” Abrupt and fatal myocarditis sometime arise, and “I don’t think any of us are skilled enough clinicians to see this coming.” Oncologists should exercise special caution with any patients who have a history of cardiac issues, and should have “second thoughts” about using immune checkpoint therapy in these patients.

Overall, said Thompson, oncologists should weigh carefully the decision to use therapies that carry a high risk of serious toxicity. Patients should have a high level of suspicion that new symptoms are related to treatment, and patients and caregivers should receive education about potential toxicities.

Reference
1. Wolchok JD, Chiarion-Sileni V, Gonzalez R, et al. Overall survival with combined nivolumab and ipilimumab in advanced melanoma. N Engl J Med. 2017;377:1345-1356. doi: 10.1056/NEJMoa1709684.
Print | AJMC Printing...